Study: IV Label Design May Significantly Affect Patient Safety
A study found that simple changes in IV labels may improve patient safety.
During surgical procedures, you put your faith and trust in a surgical team to ensure a successful operation. Of course, the anesthesiologist is an important part of this team, as he or she ensures that you do not feel anything during the operation. Although the training to become an anesthesiologist is considerable, they do make errors from time-to-time. The findings of a recent study indicate that something as uncomplicated as the design of labels on IV bags could make anesthesiologists commit a medication error during the procedure.
Summary Of Study
The study, published recently in the Journal of Patient Safety, involved the participation of 96 students of anesthesiology. Researchers had the students perform a simulated surgical procedure based on facts from a real-life procedure that almost went wrong. During this procedure, there was a close call where an anesthesiologist almost used an IV bag containing lidocaine (an analgesic) when a bag of hetastarch (which prevents shock from blood loss) was called for. Fortunately, the error did not occur in real life, as the patient would likely have died.
For the study, the students were asked to perform two sets of simulated procedures. During both procedures, an IV cart was used that was stocked with both lidocaine and hetastarch. However, both drugs were incorrectly stocked within the same drawer.
For the first set, IV bags with the standard labeling of text printed on a transparent background were used. However, during the second set, researchers substituted bags bearing enhanced IV labels. These labels instead had text printed on an opaque background with important drug information (e.g. drug name, interactions, dosage, etc.) in larger type, making them easier to read quickly.
To test the effect of the label change on the students, each set required the students to administer an emergency dose of hetastarch during the procedure. Although the change in label design was rather simple, the results of each set were quite different. During the first set using traditional labeling, only 40 percent of the students used the correct medication. However, in the second set with the enhanced labeling, the students were 2.61 times more likely to administer the correct drug.
Seek Legal Help If Injured
Unfortunately, when anesthesia errors occur in real life, the results are real. Patients that survive the error often experience heart attacks, brain damage, strokes or coma. Sadly, for many, the error is fatal. Depending on the circumstances, the error may constitute medical malpractice, potentially subjecting the healthcare provider to civil liability.
If you or a loved one have suffered injury from an error occurring during surgery, speak to an experienced medical malpractice attorney. An attorney can work with experts to establish the presence of malpractice and work on your behalf to recover the appropriate compensation for your losses.